Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 1, NWS Honolulu, HI

January 4, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 4, 2009, 11:57 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2009, 11:57 PM HST (09:57 UTC)
Expired
Jan 5, 2009, 12:00 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 050957
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1157 PM HST SUN JAN 4 2009


HIZ022-028-052200-
/O.NEW.PHFO.WI.Y.0001.090105T0957Z-090105T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1157 PM HST SUN JAN 4 2009

...WIND ADVISORY IN EFFECT UNTIL 12 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MONDAY.

A STRONG HIGH TO THE NORTHEAST AND A LOW ALOFT TO THE SOUTHWEST
ARE COMBINING TO PRODUCE STRONG SOUTHEAST WINDS OVER THE HIGH
MOUNTAIN SUMMITS. WINDS OF 30 TO 45 MPH WILL CONTINUE THROUGH
MONDAY MORNING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DONALDSON
1 follow-up statement
000 
WWHW70 PHFO 052147
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1147 AM HST MON JAN 5 2009

HIZ022-028-052300-
/O.EXP.PHFO.WI.Y.0001.000000T0000Z-090105T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1147 AM HST MON JAN 5 2009

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

WINDS AT THE SUMMITS OF HALEAKALA...MAUNA LOA AND MAUNA KEA ARE
DECREASING TO BELOW 30 MPH. THUS THE WIND ADVISORY FOR THE SUMMITS
WILL BE ALLOWED TO EXPIRE.

EXPECT EAST TO SOUTHEAST WINDS 10 TO 25 MPH WITH SOME HIGHER GUSTS
TO CONTINUE THROUGH THIS AFTERNOON THEN WEAKEN FURTHER TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 8:30 PM HST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 4, 8:30 PM HST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN JAN 4 2009

.SYNOPSIS...
HIGH PRESSURE FAR NORTHEAST OF THE AREA WILL KEEP BREEZY TRADES
BLOWING ACROSS THE ISLANDS THROUGH TOMORROW MORNING. THE WINDS WILL
GRADUALLY SUBSIDE STARTING TOMORROW AS THE HIGH MOVES NORTHEAST AND
WEAKENS. BY THURSDAY...THE WINDS MAY GET QUITE LIGHT...WITH LOCAL
LAND AND SEA BREEZES DEVELOPING. A COLD FRONT WILL REACH THE ISLANDS
DURING THE WEEKEND BRINGING WIDESPREAD SHOWERS.

&&

.DISCUSSION...
SURFACE ANALYSES SHOW A RATHER STRONG 1031 MB HIGH ABOUT 1100 MILES
NORTHEAST OF THE ISLANDS. WHILE RATHER STRONG...THIS HIGH MIGHT NOT
BE EXPECTED TO PRODUCE TRADE WINDS AS STRONG AS WE ARE SEEING.
HOWEVER...LOWER PRESSURES SOUTHWEST OF THE ISLANDS ASSOCIATED WITH A
LOW ALOFT ARE KEEPING THE PRESSURE GRADIENT QUITE TIGHT AND KEEPING
THE WINDS STRONG. THE TRADES WILL CARRY SOME SHOWERS OVER THE
ISLANDS BUT THE ATMOSPHERE IS RATHER STABLE SO RAINFALL AMOUNTS WILL
BE MODEST. THE MODELS ARE IN GOOD AGREEMENT SHOWING THE HIGH MOVING
AWAY TO THE NORTHEAST AND WEAKENING AS A FRONT APPROACHES FROM THE
NORTHWEST. THE PRESSURE GRADIENT OVER THE ISLANDS WILL LOOSEN...AND
OUR WINDS WILL WEAKEN. MODERATE TRADE WINDS WILL PERSIST TUESDAY AND
WEDNESDAY.

THE FRONT NORTHWEST OF THE ISLANDS WILL STALL AND DISSIPATE ON
WEDNESDAY. A STRONGER FRONT WILL MOVE TOWARD THE ISLANDS FROM THE
NORTHWEST STARTING THURSDAY. AS THIS FRONT APPROACHES...THE
SUBTROPICAL RIDGE WILL MOVE SOUTH OVER THE ISLANDS. WINDS WILL
WEAKEN AND SHIFT TO SOUTHEAST AS THE FRONT APPROACHES. THE WEATHER
WILL GET MUGGY AND HAZY AND LOCAL LAND AND SEA BREEZES WILL DEVELOP.
THERE WILL BE AFTERNOON CLOUDS AND SHOWERS...BUT THE ATMOSPHERE WILL
BE DRY AND STABLE...SO RAINFALL WILL BE GENERALLY LIGHT.

AS THE FRONT GETS CLOSER ON SATURDAY...WINDS AROUND KAUAI AND OAHU
WILL SHIFT TO SOUTH AND SOME PREFRONTAL SHOWERS MAY DEVELOP. IT
LOOKS AS IF THE FRONT WILL REACH KAUAI SATURDAY NIGHT. THE 05/00Z
GFS MODEL SHOWS THE FRONT PRODUCING WIDESPREAD SHOWERS AS IT PUSHES
DOWN TO THE BIG ISLAND BY MONDAY...BUT IT IS STILL A BIT TOO EARLY
TO BE VERY CONFIDENT ABOUT THE EXACT TIMING AND MOVEMENT OF THE
FRONT.

&&

.MARINE...
THE WAVE WATCH MODELS SHOWS A BUMP IN THE CURRENT WEST NORTHWEST
SWELL TONIGHT. THIS SWELL IS WESTERLY ENOUGH TO REACH THE BIG
ISLAND AND SURF ALONG THE WEST FACING SHORES OF THAT ISLAND WILL BE
ABOVE THE 8 FOOT ADVISORY THRESHOLD THROUGH THE DAY ON MONDAY. A
LONG FETCH OF STRONG TRADE WINDS WILL MAINTAIN ROUGH SURF ALONG EAST
FACING SHORES THROUGH EARLY TUESDAY MORNING. ANOTHER RISE IN THE
WEST NORTHWEST SWELL WILL START MONDAY AND MAY PRODUCE ADVISORY
LEVEL SURF ALONG NORTH AND WEST FACING SHORES TUESDAY AND WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR ALL HAWAIIAN WATERS EXCEPT LEEWARD MAUI
COUNTY WATERS THROUGH TONIGHT.
SMALL CRAFT ADVISORY MONDAY FOR MAALAEA BAY...WATERS SOUTH OF THE
BIG ISLAND AND THE ALENUIHAHA AND PAILOLO CHANNELS.

HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND TILL 6
PM MONDAY AND FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT LANAI AND
NIIHAU TILL 6 AM TUESDAY.

&&

DONALDSON

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.